Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suffered chest pain and panic attack. Prescribed with xanax. Shaky legs and seizure like feeling. Reason?

2 weeks ago I went to the hospital with chest pain and panic attack . I had panic attack every day for a week my dr prescribed me a low doss of Xanax it has helped with the panic attacks, but sometimes at night my head feels weird like I could have a seizure or something. then last night I was really tired and dose off and woke up because my legs were shaking real bad but when I woke up they quit what do you think this is?
Asked On : Wed, 17 Apr 2013
Answers:  3 Views:  64
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response

Many patients also report nocturnal (night) panic attacks and in a few minority, panic attacks occur only at night. It is very much likely that what you experienced at night was also a panic attack.

You should discuss with your doctor about taking medicines daily if you are taking it only as and when needed. Also instead of Xanax (Alprazolam) which is a short acting benzodiazepine, you can ask your doctor to prescribe you Clonazepam which is a long acting benzodiazepine and hence can control your symptoms for much longer duration. A low dose of Clonazepam .25 or .5 mg prescribed by your doctor to be taken at night should be helpful in my view.

Ideally, if you are experiencing multiple panic attacks which are severe in nature, in that case your doctor should consider the option of starting an SSRI antidepressant like Sertraline or Escitalopram for few months at least. SSRI antidepressants are currently the first line medicines for treating anxiety disorders.

Kind regards

Answered: Wed, 17 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Ashish Mittal's  Response
welcome to Healthcare Magic.

Panic attacks are very disabling condition and I can understand your apprehension related to it. From your history it appear that you have panic disorder. There is need to manage them effectively.

Panic attacks can also be caused by medical conditions and other physical causes. If you’re suffering from symptoms of panic, it’s important to see a doctor to rule out the following possibilties:
-Post viral infection stage: as your leucocyte count are raised and liver enzymes are raised.
-Stimulant use (amphetamines, cocaine, caffeine), so stop use if present.
-Medication withdrawal
-Mitral valve prolapse, a minor cardiac problem that occurs when one of the heart’s valves doesn't close correctly.
-Psychological reason: Due to anxiety or depression or in absence of above medical reasons.

So, get yourself evaluated for above problems. Till that time you can use benzodiazepines group of medicine (like xanax for short term) for symptomatic relief after prescription from physician.

Your weird night symptoms can occur due to anxiety related restlessness or due to seizure disorder. So, there is need to rule out seizure in your case by history and investigations (like MRI brain and EEG).

Wish you all the best.

Dr Ashish Kumar Mittal
Answered: Wed, 17 Apr 2013
I find this answer helpful
Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to Health Care Magic

Xanex or alprazolam is a nice drug for panic attacks. It provides symptomatic relief for panic attacks and is very useful in low doses. As you have mentioned you have feelings that you could suffer seizure or something serious, these are also part of anxiety or are more specifically anticipatory anxiety. As these symptoms are bothersome to you so I would advise to visit your psychiatrist again. Medicines of SSRI group like Sertaline, Paroxetine etc have very good results in anxiety and panic attacks. These drugs provide relief for long time and are non addicting.

Dr. Seikhoo Bishnoi, MD
Answered: Wed, 17 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor